Tornadoes · United States · Iowa · 2008

EF0 tornado, Marshalltown, Iowa, July 19, 2008

This EF0 tornado ran 0.7 miles across Marshall County on July 19, 2008, touching down at 8:10 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 19, 2008
Touchdown
8:10 PM CDT (01:10 UTC)
Lifted
8:11 PM CDT (01:11 UTC)
On the ground
1 minutes
Path length
0.7 miles (1.1 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Marshall County
Touchdown point
42.073, -92.927
Lift-off point
42.069, -92.915
Record number
0807191910-01

What the Weather Service recorded

A frontal boundary remained across the area on the 19th as a shortwave moved into the area and interacted with the front. A low pressure wave formed on the front and lifted northeast across the state during the late afternoon. As the front sagged south, a line of thunderstorms formed and moved east-southeast through Iowa. The airmass became very unstable by late afternoon with CAPE in the 3000-4000 J/kg range and lifted indices in the -6 to -10 C range. Surface dewpoints rose into the low to mid 70s ahead of the front with temperatures in the 80s. The freezing level was quite high at around 15,000 feet and the CAPE in the -10 to -30 C. layer of the atmosphere was around 500 J/kg. Unlike in previous days, there was moderate shear in the atmosphere with 35 to 45 kts. Precipitable water was around 1.7 inches. The LCL was relatively low, at around 750 meters. The thunderstorms became severe quite rapidly and produced wind gusts to around 60 MPH. Hail was limited in size by the warm and moist atmosphere. Most of the hail was around three quarters of an inch or less, with the larger hail around an inch in diameter. There there three tornadoes during the event. The first touched down in Kossuth County, south of Algona, and did only minor damage with trees uprooted. The second was in Carroll County from the Templeton area toward Coon Rapids. This tornado caused more damage along its track. On one farmstead, it hit the house and barn. The barn was completely flattened, and damage was done to the house. Power lines were also downed. The main line of storms moved out of the state by around midnight. During the night, as the low level jet strengthened, the front began lifting north again. A scattered line of thunderstorms formed from west central into central Iowa. One of the storms produced penny size hail in the Huxley area of Story County.

A brief touchdown was reported with no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 19, 3:24 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 19, 3:24 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SAT JUL 19 2008

.SHORT TERM /TONIGHT/...
MORNING STRATUS HAS BECOME MORE CELLULAR THIS AFTERNOON THOUGH SOME
MVFR BKN CEILINGS REMAIN MAINLY OVER THE EASTERN HALF BECOMING MORE
SCT TO THE WEST. A COUPLE OF BOUNDARIES IN THE VICINITY WITH ONE
WARM FRONT MOVING INTO SW IA AND THROUGH CENTRAL NEBRASKA AND THE
OTHER NEAR FSD AND NORTHEASTWARD INTO MINNESOTA. THE NORTHERN
BOUNDARY WILL BE THE FOCUS FOR CONVECTION EARLY WITH BETTER UPPER
LEVEL KINEMATICS NEARBY TO FIRE CURRENT STORMS. GOOD DEEP SHEAR NEAR
50 KTS IS FAVORABLE FOR SUPERCELLS WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. A FEW TORNADOES ARE POSSIBLE THOUGH THE
LOW LEVEL SHEAR IS NOT AS STRONG. SOME DEVELOPMENT POSSIBLE FARTHER
SOUTH WITH ADVANCING SOUTHERN BOUNDARY WITH THE SFC IS CURRENTLY
UNCAPPED AND AWAITING A TRIGGER TO KICK IT OFF. TRIGGER WILL LIKELY
ARRIVE IN THE FORM OF OUTFLOW FROM NORTHERN STORMS OR SHORTWAVE
ENERGY FROM THE NORTHWEST. BEST POPS WILL BE BEFORE MIDNIGHT THEN
SOME LESSER ACTIVITY LINGERING.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
EVEN AS TONIGHTS CONVECTION DEPARTS EASTWARD...DEVELOPING LOW
PRESSURE IN THE LEE OF THE ROCKIES WILL EXTEND A SFC-850 MB WARM
FRONT EASTWARD ACROSS THE AREA TOMORROW...WHICH SHOULD PROVIDE FOCUS
FOR ADDITIONAL STORM DEVELOPMENT. AN MCC WILL LIKELY DEVELOP OVER SD
OR NORTHEASTERN NEBRASKA DURING THE EARLY MORNING HOURS AND RIDE
DOWN THE SFC BDRY THRU CENTRAL/NORTHERN IA TOMORROW. DEPENDING ON
CONVECTIVE TIMING THERE IS SOME SEVERE THREAT AS A SUBTLE 500 MB
SHORTWAVE CROSSING THE AREA IN THE AFTERNOON/EVENING WILL PROVIDE
ENHANCED SHEAR...AND INSTABILITY WILL BE HIGH SOUTH OF THE SFC BDRY.

BEGINNING SUNDAY NIGHT SFC HIGH PRESSURE WILL BUILD INTO THE UPPER
MIDWEST EVEN AS THE AFOREMENTIONED LOW PRESSURE SYSTEM REGROUPS IN
EASTERN COLORADO...WITH THE BATTLE BETWEEN THE WIND FIELDS OF THESE
TWO SYSTEMS STALLING THE SFC FRONTAL BDRY NEAR SOUTHERN IA. GFS IS
STRONG ENOUGH WITH THE HIGH TO PUSH THE BDRY SOUTH INTO NORTHERN
MO...WHEREAS NAM AND ECMWF DONT QUITE GET IT THERE AND HANG IT UP
OVER FAR SOUTHERN IA. NORTH OF THE BOUNDARY RAIN CHANCES WILL BE
QUITE LOW FROM LATE MONDAY THRU WEDNESDAY MORNING...BUT ALONG AND
SOUTH OF THE BOUNDARY CHANCES FOR RAIN AND STORMS WILL PERSIST.

BY EARLY WEDNESDAY A DEEPER MID-LEVEL TROUGH WILL PROGRESS INTO THE
ROCKIES...WITH SFC LOW PRESSURE DEVELOPING ALONG THE LENGTH OF THE
HIGH PLAINS AND PUSHING THE SFC HIGH EASTWARD INTO THE GREAT LAKES.
THIS WILL BEGIN TO TURN OUR SFC FLOW TO SE AND THE OLD BDRY WILL
BEGIN TO PIVOT NORTHWARD OVER NE AND SD...CONFINING RAIN CHANCES TO
SOUTHWESTERN PORTIONS OF OUR CWA. THERE IS SOME DISAGREEMENT BTWN
GFS AND ECMWF AS TO EVOLUTION OF THE RESULTING SFC LOW/S AND PRECIP
FIELDS...HOWEVER THEY HAVE CONSISTENTLY BEEN PEGGING WED NIGHT/THURS
AS THE MOST LIKELY TIMES FOR THESE FEATURES TO PASS THROUGH OUR
AREA. HAVE THUS UPPED POPS TO CHANCE FOR THESE PERIODS...AND IF THE
SCENARIO HOLDS THEY WILL NEED TO BE RAISED FURTHER IN THE FUTURE.

&&

.AVIATION...19/18Z
MVFR CEILINGS STILL LINGERING OVER PORTIONS OF CENTRAL IOWA EARLY
THIS AFTERNOON THOUGH SCATTERING AND LIFTING HAS COMMENCED. EXPECT
MOST LOCATIONS TO RISE TO VFR BY 20Z. THUNDERSTORMS ARE EXPECTED TO
INITIATE TO THE WEST OF THE REGION THEN MOVE INTO NORTH CENTRAL IOWA
LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ANOTHER ROUND OF
FOG AND POSSIBLE STRATUS DEVELOPMENT LOOMS TONIGHT MAINLY NORTH OF
HIGHWAY 30.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR NORTHWESTERN
IOWA INCLUDING EMMET...PALO ALTO...KOSSUTH...AND WINNEBAGO COUNTIES
UNTIL 10 PM CDT.

&&

LONG TERM...LEE
SHORT TERM/AVIATION...DONAVON
Hazardous weather outlook, Jul 19, 4:06 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT JUL 19 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-202115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
406 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND ACROSS
NORTH CENTRAL IOWA LATE THIS AFTERNOON AND THROUGH THE EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY
HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON
AREA STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREATS. AGAIN...LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING
WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL
THUNDERSTORM CHANCES EXIST MONDAY THROUGH WEDNESDAY...BUT IT IS TOO
EARLY TO DETERMINE FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE THROUGH MIDNIGHT TONIGHT.

IAZ070>075-081>086-092>097-202115-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
406 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SEVERE STORM POSSIBLE.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES
MOINES RIVER AND CHARITON RIVER. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY
HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON
AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AND AGAIN LATE MONDAY.

In the hours before

Local storm report, Jul 19, 7:17 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     WEBSTER CITY            42.46N 93.82W
07/19/2008                   HAMILTON           IA   AMATEUR RADIO

            10 TO 15 INCH TREE BRANCH DOWN

&&

RDONAVON
Local storm report, Jul 19, 7:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          6 S ALGONA              42.99N 94.23W
07/19/2008                   KOSSUTH            IA   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN. TREES UPROOTED IN THE VICINITY.

&&

RDONAVON
Local storm report, Jul 19, 7:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TORNADO          1 SW TEMPLETON          41.91N 94.96W
07/19/2008                   CARROLL            IA   TRAINED SPOTTER

            1 MILE WEST AND 1 MILE SOUTH OF TEMPLETON...NEAR THE
            INTERSECTION OF HIGHWAY 141 AND HAWTHORNE.

&&

BFILLBAC
Local storm report, Jul 19, 8:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TORNADO          3 SW DEDHAM             41.88N 94.87W
07/19/2008                   CARROLL            IA   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TORNADO ON THE GROUND

&&

RDONAVON
Local storm report, Jul 19, 8:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     3 NW COON RAPIDS        41.90N 94.72W
07/19/2008  E60 MPH          CARROLL            IA   TRAINED SPOTTER

&&

BF
Local storm report, Jul 19, 8:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             3 NW COON RAPIDS        41.90N 94.72W
07/19/2008  E0.75 INCH       CARROLL            IA   TRAINED SPOTTER

&&

BF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

1.2 hours before the tornado, 207 km from the path. July 20, 2008.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 633 joules per kilogram, CIN -121, lifted condensation level 1040 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2008-07-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -8 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-121 J/kg
Surface CAPE
1914 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Marshalltown (MIW), 4 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 76 km away, was scanning. The volume nearest the touchdown began at 01:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of July 19, 2008

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 192:07 PM CDTEF0Sherburne, MN4.3100
July 193:42 PM MDTEF0Dunn, ND0.525
July 196:00 PM CDTEF0Kossuth, IA0.630$5,000
July 197:39 PM CDTEF1Carroll, IA7.8100$150,000
July 1910:44 PM CDTEF1Winnebago, WI0.540$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.